March 30, 2022 | by voicesriseup
Naloxone is a medicine that rapidly reverses an opioid overdose. It is an opioid antagonist. This means that it attaches to opioid receptors and reverses and blocks the effects of other opioids. Naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose. But, naloxone has no effect on someone who does not have opioids in their system, and it is not a treatment for opioid use disorder. Examples of opioids include heroin, fentanyl, oxycodone (OxyContin®), hydrocodone (Vicodin®), codeine, and morphine.
Naloxone should be given to any person who shows signs of an opioid overdose or when an overdose is suspected. Naloxone can be given as a nasal spray or it can be injected into the muscle, under the skin, or into the veins. Steps for responding to an opioid overdose can be found in the Substance Abuse and Mental Health Administration’s (SAMHSA) Opioid Overdose Prevention Toolkit.
Naloxone comes in two FDA-approved forms: injectable and prepackaged nasal spray. No matter what dosage form you use, it’s important to receive training on how and when to use naloxone. You should also read the product instructions and check the expiration date.
When naloxone was first approved to reverse opioid overdoses, its brand name was “Narcan.” There are now other formulations and brand names for naloxone, but many people continue to call all of these products “Narcan.” However, the proper generic name is “naloxone.”
All systems used by first responders deliver the stated dose of naloxone and can be highly effective in reversing an opioid overdose. Study findings released in March 2019 suggests that the FDA-approved naloxone devices deliver higher blood levels of naloxone than the improvised nasal devices.
Yes. Families with loved ones who struggle with opioid addiction should have naloxone nearby; ask their family member to carry it; and let friends know where it is. People should still call 911 immediately in the event of an overdose.
Naloxone is being used more by police officers, emergency medical technicians, and non-emergency first responders than before. In most states, people who are at risk or who know someone at risk for an opioid overdose can be trained on how to give naloxone. Families can ask their pharmacists or health care provider how to use the devices.
Naloxone works to reverse opioid overdose in the body for only 30 to 90 minutes. But many opioids remain in the body longer than that. Because of this, it is possible for a person to still experience the effects of an overdose after a dose of naloxone wears off. Also, some opioids are stronger and might require multiple doses of naloxone. Therefore, one of the most important steps to take is to call 911 so the individual can receive immediate medical attention. NIDA is supporting research for stronger formulations for use with potent opioids like fentanyl.
People who are given naloxone should be observed constantly until emergency care arrives. They should be monitored for another 2 hours after the last dose of naloxone is given to make sure breathing does not slow or stop.
Long-term use of prescription opioids, even as prescribed by a doctor, can cause some people to develop a tolerance, which means that they need higher and/or more frequent doses of the drug to get the desired effects.
Drug dependence occurs with repeated use, causing the neurons to adapt so they only function normally in the presence of the drug. The absence of the drug causes several physiological reactions, ranging from mild in the case of caffeine, to potentially life-threatening, such as with heroin. Some chronic pain patients are dependent on opioids and require medical support to stop taking the drug.
Drug addiction is a chronic disease characterized by compulsive, or uncontrollable, drug seeking and use despite harmful consequences and long-lasting changes in the brain. The changes can result in harmful behaviors by those who misuse drugs, whether prescription or illicit drugs.
People with physical dependence on opioids may have withdrawal symptoms within minutes after they are given naloxone. Withdrawal symptoms might include headaches, changes in blood pressure, rapid heart rate, sweating, nausea, vomiting, and tremors. While this is uncomfortable, it is usually not life threatening. The risk of death for someone overdosing on opioids is worse than the risk of having a bad reaction to naloxone. Clinicians in emergency room settings are being trained to offer patients immediate relief and referral to treatment for opioid use disorder with effective medications after an opioid overdose is reversed. NIDA offers tools for emergency clinicians here.
Side effects from naloxone are rare, but people might have allergic reactions to the medicine. Overall, naloxone is a safe medicine. But it only reverses an overdose in people with opioids in their systems and will not reverse overdoses from other drugs like cocaine or methamphetamine.
The cost varies depending on where you get the naloxone, how you get it, and what type you get. Patients with insurance should check with their insurance company to see if this medicine is covered. Patients without insurance can check the retail costs at their local pharmacies. Some drug companies have cost assistance programs for patients unable to pay for it.
Many pharmacies carry naloxone. In some states, you can get naloxone from a pharmacist even if your doctor did not write you a prescription for it. It is also possible to get naloxone from community-based distribution programs, local public health groups, or local health departments, free of charge.
Visit the Naloxone finder website to see resources in your area. Check with your local pharmacy.
Some research suggests that when clinicians prescribe naloxone along with prescription opioids, the risk of opioid overdose decreases even if the naloxone prescription does not get filled. The naloxone prescription appears to serve as an important educational strategy. As a result, the CDC began recommending co-prescriptions in some cases, outlined in the CDC’s 2016 Guidelines and detailed by guidance issued by HHS in 2018. In August 2019, a study showed that overall national rates for naloxone co-prescription along with any opioid increased among Medicare Part D patients.
January 27, 2023
When George Lewis Jr., also known as the musician Twin Shadow, checked himself into a Thousand Oaks, California, rehab center last year, he met several people whose lives had been saved by nal…
January 10, 2023
The white powder, deposited in a small tube, arrived one morning by FedEx in a basement office on the campus of the University of North Carolina at Chapel Hill. “Quick OD, half bag, we…
Your generosity makes it possible for The Voices Project to save lives, educate people about addiction, open hearts, and create meaningful change that affects millions of Americans. Whether it’s a one-time gift or a recurring donation, every dollar goes directly to our mission of raising up recovery voices.
A not-for-profit 501(c)3 public charity, as recognized by the Internal Revenue Service. Copyright 2023, The Voices Project.